Alert archive / Texas / Flash Flood Warnings in 2004
Flash Flood Warning 173, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this flash flood warning at Sep 28, 2004, 6:30 AM CDT for Ector County, Texas. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 28, 2004, 6:30 AM CDT (11:30 UTC)
- Expired
- Sep 28, 2004, 12:30 PM CDT
- In force
- 6 hr
- Issued by
- NWS Midland/Odessa, TX
- Area
- Counties, with a storm outline in the text
County Ector County, TX
The radar
The Midland/Odessa radar (KMAF), 42 km from the middle of the area, began a volume at 11:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 11.5 hours before the alert went out and 41 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 486 J/kg
- Mixed-layer CIN
- -7 J/kg
- Mixed-layer LCL
- 878 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 7 m²/s²
- 0-3 km storm-relative helicity
- 55 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS54 KMAF 281130 FFWMAF TXC135-281730- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 630 AM CDT TUE SEP 28 2004 THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A * FLASH FLOOD WARNING FOR... ECTOR COUNTY IN WEST TEXAS * UNTIL 1230 PM CDT * AT 612 AM CDT...LOCAL LAW ENFORCEMENT OFFICIALS CONTINUED TO REPORT SIGNIFICANT FLOODING IN AND NEAR WEST ODESSA...AS RUNOFF FROM THE HEAVY RAINS MONDAY NIGHT CONTINUED. AT 625 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A BAND OF SHOWERS AND THUNDERSTORMS DEVELOPING ACROSS SOUTHERN ECTOR COUNTY...FROM BETWEEN NOTREES AND PENWELL...TO WEST ODESSA...TO ODESSA...MOVING NORTHWEST AT 10 TO 15 MPH. THESE SHOWERS AND THUNDERSTORMS WILL BE CAPABLE OF PRODUCING VERY HEAVY RAINFALL...WITH RATES IN EXCESS OF ONE INCH PER HOUR. ADDITIONAL FLASH FLOODING WILL BE IMMINENT...PARTICULARLY NEAR WEST ODESSA. FLASH FLOODING OF CREEKS AND STREAMS... STREETS AND UNDERPASSES...LOW WATER CROSSINGS... AND LOW LYING FARMLAND IS LIKELY. DO NOT DRIVE ACROSS FLOODED ROADS. MOST FLOODING DEATHS ARE PREVENTABLE...AND MANY OCCUR WHEN MOTORISTS DRIVE ACROSS FLOODED ROADWAYS. IT IS NEVER SAFE TO DRIVE ON FLOODED ROADS. ONLY A FEW INCHES OF RAPIDLY FLOWING WATER CAN QUICKLY CARRY AWAY YOUR VEHICLE. TURN AROUND... DONT DROWN. TO REPORT FLOODING... CALL THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN MIDLAND AT 1 800 597 3220. LAT...LON 3166 10279 3167 10235 3208 10234 3208 10278 $$
1 follow-up statement
000 WGUS74 KMAF 281309 FFSMAF TXC135-281730- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 808 AM CDT TUE SEP 28 2004 ...A FLASH FLOOD WARNING CONTINUES UNTIL 1230 PM CDT FOR ECTOR COUNTY... AT 800 AM CDT...MODERATE TO HEAVY RAIN CONTINUED TO FALL OVER MUCH OF ECTOR COUNTY. THE ECTOR COUNTY INDEPENDENT SCHOOL DISTRICT REPORTED THAT FARM TO MARKET ROAD 866 WAS CLOSED FROM I-20 TO 20TH STREET DUE TO 2 TO 3 FEET OF WATER OVER THE ROAD. HIGH WATER EVACUATIONS WERE BEING PERFORMED AT 10TH AND REDONDO BECAUSE OF 2 1/2 FEET OF WATER COVERING THE INTERSECTION. IN ADDITION... EVACUATIONS WERE ALSO BEING DONE AT THE 9000 BLOCK OF 23RD STREET. PORTIONS OF PALOMINO...KNOX AND REDONDO WERE ALSO CLOSED. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND. MOST FLOODING DEATHS ARE PREVENTABLE. TURN AROUND... DONT DROWN. FLASH FLOODING OF CREEKS AND STREAMS... STREETS AND UNDERPASSES...LOW WATER CROSSINGS... AND LOW LYING FARMLAND IS LIKELY. DO NOT DRIVE ACROSS FLOODED ROADS. TO REPORT FLOODING OR SEVERE WEATHER ONLY... CALL THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN MIDLAND AT 1 800 597 3220. LAT...LON 3166 10279 3167 10230 3208 10230 3208 10278 $$
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Sep 28, 4:18 AM CDT, 2 hours 12 minutes earlier.
Area forecast discussion, Sep 28, 4:18 AM CDT, 2 hours 12 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 418 AM CDT TUE SEP 28 2004 .SHORT TERM... HAVE HAD EXTREME AWIPS/GFE PROBLEMS THIS MORNING WITH NO MODEL DATA COMING IN BEFORE 3 AM... SO BASED ON FLOODING PROBLEMS PAST FEW DAYS... RECENT RADAR TRENDS... AND VERY LIMITED MODEL DATA DECIDED TO EXTEND FLASH FLOOD WATCH FOR AREA THROUGH TODAY. WATCH MAY BE REFINED/NARROWED AT A LATTER TIME. RADAR/SATELLITE DATA INDICATES UPPER LOW CENTERED OVER TRANS PECOS WITH PRECIP ROTATING AROUND IT. ONE RAIN AREA MOVING EAST THROUGH THE LOWER TRANS PECOS WITH ANOTHER ONE MOVING WEST THROUGH THE SOUTH PLAINS. HAVE ALSO HAD RECENT ISOLATED STORM DEVELOPMENT OVER THE EASTERN PERMIAN BASIN...BELIEVE THIS WILL EXPAND THROUGH MORNING HOURS. ETA CONTINUES TO DEVELOP RAIN ACROSS AREA MUCH OF THE DAY BUT TAPERS IT OFF AS TAKES CENTER OF UPPER CIRCULATION EAST TOWARD RED RIVER LATE THIS AFTERNOON. WILL STICK WITH LOW POPS THIS EVENING AS MAY BE SOME LINGERING SHOWERS/STORMS. EXPECT TO SEE DECREASING CLOUD COVER LATE WITH SLIGHTLY WARMER TEMPS TODAY AND BELOW NORMAL READINGS INTO THE MID 50S TOMORROW MORNING. .LONG TERM... THE UPPER LEVEL TROUGH AXIS WILL TRANSLATE EAST TO THE ARKLATEX REGION WEDNESDAY MORNING...WITH MID LEVEL RIDGING BUILDING BACK INTO WEST TEXAS AND SOUTHEAST NEW MEXICO. THIS WILL BRING A BRIEF RESPITE BACK TO THE AREA WITH DRIER WEATHER. HOWEVER...THIS MORNING/S MESOETA RUN DOES SHOW INCREASING DIVERGENCE ENTERING THE FAR WESTERN ZONES BY LATE WEDNESDAY AFTERNOON AHEAD OF THE NEXT UPPER LOW/TROUGH OVER THE SOUTHWEST U.S. WEAK SHORTWAVES IN THE SOUTHWEST FLOW ALOFT...COMBINED WITH AFTERNOON MOISTURE/INSTABILITY WARRANTS KEEPING 20 POPS IN THE WESTERN ZONES LATE WEDNESDAY AFTERNOON. THE SHORTWAVE WILL CONTINUE TO RIDE NORTHEAST...WITH A SOUTHWEST/DIVERGENT UPPER FLOW PATTERN CONTINUING OVERNIGHT WEDNESDAY MAINLY ACROSS THE WESTERN ZONES. HAVE KEPT 20-30 POPS ORIENTED GENERALLY WEST OF THE PECOS WEDNESDAY NIGHT. THE UPPER LOW WILL DEEPEN OVER THE GREAT BASIN REGION THURSDAY...WITH CONTINUED WEST SOUTHWESTERLY FLOW ALOFT OVER THE FORECAST AREA. THIS WARRANTS KEEPING LOW ORDER POPS OVER THE FORECAST AREA THROUGH THURSDAY NIGHT. BY FRIDAY...THE UPPER LOW WILL TRANSLATE EAST TO THE TX/OK PANHANDLES/SOUTHERN KANSAS VICINITY. THIS WILL PUSH A COLD FRONT SOUTH INTO THE TEXAS PANHANDLE LATE FRIDAY...AND INTO OUR FORECAST AREA FRIDAY NIGHT OR SATURDAY MORNING. COULD SEE SHOWERS/THUNDERSTORMS BREAK OUT ALONG THE FRONTAL BOUNDARY SATURDAY. NO AVAILABLE MODEL DATA TO LOOK FARTHER INTO THE EXTENDED...SO NO CHANGES WERE MADE BEYOND SATURDAY. && .PRELIMINARY POINT TEMPS/POPS... BIG SPRING TX 75 54 76 58 / 50 30 10 10 CARLSBAD NM 72 54 77 56 / 50 20 10 30 DRYDEN TX 76 59 80 62 / 60 20 10 10 FORT STOCKTON TX 75 57 78 61 / 60 20 10 20 GUADALUPE PASS TX 68 52 72 57 / 40 20 20 40 HOBBS NM 73 53 78 58 / 50 20 20 30 MARFA TX 70 48 74 52 / 50 20 20 20 MIDLAND INTL AIRPORT TX 75 55 77 59 / 60 30 10 10 ODESSA TX 75 55 78 61 / 60 20 10 10 WINK TX 77 57 82 63 / 50 20 10 30 .MAF WATCHES/WARNINGS/ADVISORIES... TX...FLASH FLOOD WATCH TODAY ALL ZONES UNTIL 28/21Z. NM...FLASH FLOOD WATCH TODAY ALL ZONES UNTIL 28/21Z. && 72/21
Hazardous weather outlook, Sep 28, 4:41 AM CDT, 1 hour 49 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 441 AM CDT TUE SEP 28 2004 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-282000- ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE- DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES- GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY- HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL- NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN- REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY- TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER- 441 AM CDT (341 AM MDT) TUE SEP 28 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN NEW MEXICO. .DAY ONE...TODAY SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL CREATE THE POTENTIAL FOR FLASH FLOODING FOR ALL OF THE AREA AGAIN TODAY... WITH LESS OF A THREAT OF FLASH FLOODS TONIGHT. RIVER FLOODING ALONG THE RIO GRANDE IS ALSO EXPECTED TO CONTINUE TODAY. A FLOOD WATCH FOR FLASH FLOODING WILL REMAIN IN EFFECT FOR ALL OF THE OUTLOOK AREA TODAY. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... LAW ENFORCEMENT AGENCIES... EMERGENCY MANAGEMENT OFFICIALS... STORM SPOTTER GROUPS... AND OTHER INTERESTED PARTIES SHOULD MONITOR THE LATEST FORECASTS AND WEATHER INFORMATION REGARDING THE POTENTIAL FOR FLOODING TODAY.
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 27, 8:25 PM CDT | Flash Flood Warning | MAF | Ward | 6 hr |
| Sep 28, 12:26 AM CDT | Flash Flood Warning | MAF | Ector | 6 hr |
| Sep 28, 8:30 AM CDT | Flash Flood Warning | MAF | Howard | 6 hr |
| Sep 28, 9:00 AM CDT | Flash Flood Warning | MAF | Midland | 6 hr |
| Sep 28, 12:25 PM CDT | Flash Flood Warning | MAF | Ector | 6 hr |
Nearby
Flash Flood Warnings in Texas, 2004Every flash flood warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.